The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=13&m=3903727
Posted By : Tommy61 - 8/26/2017 5:00 PM
Hi to you all. I have been taking Lithium (800) daily and also Sertraline as well. I have been on Lithium about 15 years and I remain in the doldrums. I do not get manic high but do have low moods which seem constant but not in any rhythmical pattern. My GP seems to want me to continue with it but my consultant who recently took over my case asked me why I was on Lithium (Priadel) without changing anything. I would like to cut it back and eventually stop it because of the many side effects it brings. Hypothyroidism, tiredness and lethargy, weight gain etc. I do not think it is making any difference to my mood but unless it is adjusted how will I ever know and how do I make my doctors take notice of me? Thanks

Posted By : kellyinCali - 8/26/2017 8:03 PM
Hi Tommy, I just wanted to offer a "cyber hug" because I struggle with the same questions. As far as getting the doctors to take you seriously, I suggest keeping close track of your moods, meds, SE's, etc. Take a list into the doctor and politely tell him/her that it is very important that you discuss what is on your list because it is affecting your brain health and quality of life. If they dismiss you, I think you must find a new P-Doc.

Edit to add: I think I am Bipolar II (have not been labeled yet) and from what I've read Lithium manages "mania more than depression. I do not have full blown mania either. In fact, I thought my depression was simply "atypical." However, it's possible that I do not notice the mild mania as I just feel like myself at those times. With that said, my depression is very deep and obviously chemical even though it might begin with a trigger(s).

Post Edited (kellyinCali) : 8/26/2017 8:06:12 PM (GMT-6)


Posted By : Tim Tam - 8/26/2017 8:06 PM
Hi:

I also have bipolar, and take 675mg of Lithium a day for the mania.

I also take an anti-depressant, Mirtazapine, for the depressed side.

You said you were taking Lithium (800mg), which is for the mania.

You said you were also taking Sertraline, which the net says is an antidepressant. So you're getting treated for both sides of the bipolar, which is good.

You said you were going to a general practitioner. Have you ever tried a psychiatrist, since you are dissatisfied with the results of this GP?

You said "I have been on Lithium about 15 years and I remain in the doldrums" and "I do not get manic high but do have low moods which seem constant but not in any rhythmical pattern"

You said, " My GP seems to want me to continue with it but my consultant who recently took over my case asked me why I was on Lithium (Priadel) without changing anything"

You say, "I would like to cut it back and eventually stop it because of the many side effects it brings. Hypothyroidism, tiredness and lethargy, weight gain etc. I do not think it is making any difference to my mood but unless it is adjusted how will I ever know and how do I make my doctors take notice of me? Thanks"

Now, you're just listing some of the side affects of Lithium, and not actually having them, right? Maybe some weight gain.

It's good that you wrote in, because you are having a lot doubts.

I don't have any medical training, I just have bipolar, and have taken Lithium for many years.

Again, you said, "and I remain in the doldrums and...do have low moods which seem constant but not in any rhythmical pattern."

So you don't get manic, you said, but you've been depressed for years, apparently. Yeah, that is a long time to be depressed and not have the doctor change your anti-depressant, in my view.

You want to stop the Lithium, what were you like before you started on Lithium? Were you like, wild? Well, that's what you're going to be like if you stop it.

Do try to think back to what your behavior was like before you started taking Lithium. What was it like?

I went off Lithium one time, through a huge mess-up, and it was great for about half a day. Then I had an anxiety attack.

So you don't get well with bipolar and Lithium, you get treated. Go off the treatment, and you're sick.

You say, "how do I make my doctors take notice of me?"

Well, if they don't pay attention, can you change doctors?

I think it's good that you wrote in.

Posted By : Anxious Scientist - 8/28/2017 11:07 AM
Hello,

At least for me, only 1 Lithium ER (450 mg) tablet will work to control my bipolar.

The sertraline I take is only for my anxiety. An SSRI is the only thing that will treat my anxiety.

The first time I tried to take lithium I felt this way. A zombie. Low moods. However, when I tried it again, I was fine. Now I can swear by lithium. It is working and I like it. I don't like having to do blood tests though. Those induce immediate panic attacks in me.

There are other options out there for you. If the docs won't hear you out, find a new doc. Communicate everything. Let them know everything. Don't let them push you around. This is your body and your life. Tell them you want something else that doesn't make you feel x, y z!
Diagnosed With: Bipolar Disorder, Generalized Anxiety Disorder, Panic Disorder
Treatment: Lithium Carbonate ER (450 mg), Sertraline (100 mg), Propranolol (10 mg)

Posted By : theHTreturns... - 9/2/2017 11:38 PM
lithium is becoming a tad old school with bi-polar. and remember it is not good on ya liver. it is hit or miss, is lithium. junk it if no good. yes, tim tam right, see a shrink, gp's have no clue.

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer